Opioid Effect on the Gut; A Rare Case of Narcotic Bowel Syndrome

Date

2020

Authors

Hapuarachchi , Menalee

ORCID

Journal Title

Journal ISSN

Volume Title

Publisher

Abstract

Introduction The increasing use of opioids over the last two decades has brought national attention to the devastating consequences of opioid misuse. Opioids disrupt gut function by decreasing motility and peristalsis leading to constipation and in some cases, ileus. The purpose of this report is to increase awareness within the medical community about narcotic bowel syndrome (NBS), its pathophysiology, diagnosis, and management. Case Report A 64 year old female with a past medical history of chronic narcotic use presented for severe dull like abdominal pain associated with loose stools and chills. On admission the patient was hypertensive and tachycardic. Patient had leukocytosis of 21.9, lactic acid 2.1. Pertinent positive on physical exam include decreased bowel sounds and diffuse tenderness with mild palpation in all quadrants. Imaging studies were unremarkable. Several doses of morphine and dilaudid were given which exacerbated the pain. Patient admitted to using about 200 Norco 5/325 mg tablets a month. Her pain medication regimen was switched to Tramadol and Tylenol with improvement over several days. Discussion Narcotic bowel syndrome is characterized by intermittent or chronic abdominal pain that worsens with continuing use or increased dose of narcotics.1 Initially, the narcotic improves pain but eventually a tolerance develops requiring higher doses. Key to the diagnosis of NBS is worsening abdominal pain with chronic use of narcotics. Lab values are often normal. Treatment is early clinical identification of the syndrome and gradual withdrawal of the narcotics according to a specific withdrawal program.2

Description

Keywords

Citation

Rights

License

Collections